I have been on finasteride for about 3 months for mostly frontal thinning and receding. One thing I’ve noticed on close inspection of my fine, darkish blond hair (and this could pre-date my finasteride treatment, of course) is the presence of a few coarse, jet black strands coming in and even the color of existing strands darkening remarkably towards the root. Is there an explanation for hair color anomalies? Could this be related to finasteride treatment? Is this a sign of something sinister going on hormonally or otherwise? And lastly, could this be viewed as a positive development in my treatment?
There is an excellent review of the genetics of hair color here. There is mention in this writing that some people will go dark after having light colored hair in younger days. Maybe the pigment for black hair gets turned on genetically in rare older people. Or perhaps these random hairs have occurred from time to time, but you’re only noticing them now because you’re more focused on your hair looking for finasteride benefits. I’ve not heard of finasteride causing black hairs to grow or turning blond hair into darker hairs.
It seems you’re not alone with these random coarse, black hairs, as I found others asking about the same thing (see here). Unfortunately, I don’t have an answer.